Arizona, 2012Damaging Wind in Arizona, August 29, 2012
August 29, 2012 · NWS PSR · 1 event in 1 county or zone
Thunderstorms developed across portions of La Paz county on during the afternoon hours on August 29th, and a few of them generated strong, gusty and damaging outflow winds. S.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across portions of La Paz county on during the afternoon hours on August 29th, and a few of them generated strong, gusty and damaging outflow winds. The winds, estimated to be in excess of 50 knots, blew down a number of power poles on U.S. Highway 95 in the northwest part of the county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 29, 3:00 PM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 29, 3:00 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
300 PM MST WED AUG 29 2012
.SYNOPSIS...
HIGH PRESSURE ACROSS THE SOUTHERN ROCKIES WILL WEAKEN...RESULTING IN
NEAR NORMAL TEMPERATURES THROUGH THE END OF THE WEEK. ABOVE NORMAL
TEMPERATURES WILL RETURN BY SUNDAY AND LAST INTO EARLY NEXT WEEK AS
STRONG HIGH PRESSURE BECOMES REESTABLISHED ACROSS THE DESERT
SOUTHWEST. RAIN CHANCES WILL GENERALLY REMAIN AT OR BELOW NORMAL FOR
ANY GIVEN LOCATION FOR THE NEXT WEEK...HOWEVER ISOLATED TO SCATTERED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
SPREADING FROM SOUTHEAST CALIFORNIA INTO ARIZONA HEADING INTO THE
WEEKEND.
&&
.DISCUSSION...
HIGH PRESSURE WAS BEGINNING TO RETREAT NORTHEAST FROM THE FOUR
CORNERS REGION...WITH THE RIDGE AXIS AND DRY AIR ALOFT BECOMING
PINCHED OFF. SEVERAL DISTINCT INVERTED TROUGHS/SHORTWAVES CAN BE
NOTED ON WV IMAGERY ACROSS THE GULF OF CALIFORNIA/BAJA PENINSULA
RIDING NORTHWEST TOWARDS THE WRN PERIPHERY OF THE SOUTHWEST CONUS
RIDGE AXIS. AN OVERNIGHT GULF SURGE HAD TRANSPORTED SHALLOW 70F+
DEWPOINTS THROUGHOUT SOUTHEAST CALIFORNIA AND LOWER COLORADO RIVER
VALLEY...THOUGH MECHANICAL MIXING OF DRY AIR ALOFT HAS PARTIALLY
AMELIORATED THE OPPRESSIVE CONDITIONS OVER THE WESTERN CWA FOR THE
TIME BEING. HOWEVER...WOULD EXPECT THICKER SFC MOISTURE TO RESUME
ITS NORTHWARD TREK TONIGHT.
THE DEEPER MOISTURE GRADIENT ACROSS THE REGION IS QUITE STEEP...WITH
13Z/12Z YUMA AND TUCSON SOUNDING DATA DEPICTING A SIGNIFICANT
DIFFERENCE IN THE H8-H7 MOISTURE PROFILE (ESSENTIALLY HALF THE WATER
CONTENT AT KTWC IN THIS COMPARABLE LAYER). ALTHOUGH MOISTURE HAS
BEEN CREEPING NORTH ACROSS THE INTERNATIONAL BORDER...EASTERLY FLOW
OVER SOUTHEAST/CENTRAL ARIZONA HAS REINFORCED THE DRIER ATMOSPHERIC
COLUMN WITH CONVECTIVE ELEMENTS STRUGGLING EVEN OVER THE PREFERRED
HIGHER TERRAIN LOCATIONS. ON THE OTHER HAND...FLOW OVER SOUTHEAST
CALIFORNIA/FAR WESTERN ARIZONA HAS BECOME MORE SOUTHERLY THROUGH THE
MID/UPPER LEVELS AS INSTABILITY HAS GROWN SIGNIFICANTLY (ALBEIT IN A
LARGELY CAPPED ENVIRONMENT). AS A RESULT...ISOLATED SHOWERS WERE
RAPIDLY BLOSSOMING OVER LA PAZ COUNTY...AND GIVEN THE PRESENCE OF
STRONGER DIFLUENCE APPROACHING FROM NWRN MEXICO...INCREASING
INSTABILITY...AND MULTIPLE BOUNDARIES/FORCING MECHANISMS...WOULD
EXPECT AT LEAST CONTINUED ISOLATED CONVECTIVE DEVELOPMENT INTO THE
EVENING HOURS THROUGHOUT THE SOUTHEAST CALIFORNIA AND THE LOWER
COLORADO RIVER VALLEY.
FORECAST FOR THURSDAY AND FRIDAY BECOMES HIGHLY UNCERTAIN AS
OPERATIONAL MODELS SEEMINGLY HAVE GROSSLY UNDERESTIMATED THE
MOISTURE PROFILES AND TRAJECTORIES/FLUXES AIMED TOWARDS SOUTHERN
CALIFORNIA. HIGHER RESOLUTION MODELS DO NOT APPEAR TO CORRECTLY
IDENTIFY THE LOCATION OF SMALL PERTURBATION CURRENTLY SUPPORTING
THUNDERSTORMS...EITHER SPURIOUSLY ERUPTING WIDESPREAD ORGANIZED
CONVECTION OR HAVING A COMPLETE DEARTH OF SIMULATED REFLECTIVITY
RETURNS. CONCEPTUALLY...WOULD EXPECT THURSDAY TO BE CHARACTERIZED AS
A TRANSITIONAL DAY WITH DEEPER MOISTURE BEGINNING TO SURGE
NORTHEAST...AWAITING BETTER ASCENT AND THERMODYNAMIC PROFILES. HAVE
RAMPED UP POPS EVER SO SLIGHTLY FEELING MODELS ARE UNDERESTIMATING
MOISTURE/UVV INTERACTION. EVEN SREF PRECIPITATION PROBABILITIES GROW
SUBSTANTIALLY JUST OUTSIDE THE FORECAST AREA BOUNDARY...HINTING THAT
OUTFLOWS WILL BECOME MORE PREVALENT AND POTENTIAL FOCUSING
MECHANISMS INTO LOWER ELEVATION DESERT LOCATIONS.
MODELS DO AGREE THAT INCREASING JET ENERGY AND SOUTHERLY FLOW
THROUGHOUT THE ATMOSPHERIC COLUMN WILL ENVELOP MUCH OF THE FORECAST
AREA BY FRIDAY...AND CONTINUE THROUGH SATURDAY AS HIGH PRESSURE
CONTINUES TO SLIDE NORTHEASTWARD. WITH SEVERAL WAVES APPARENTLY
READY TO PROPAGATE INTO THE RIGHT ENTRANCE REGION OF THE
JET...CONVECTION MAY BECOME SOMEWHAT MORE NUMEROUS FRIDAY AFTERNOON
AND EVENING...WITH SREF PROBABILITIES INCREASING ACROSS THE BOARD.
THE EXTENT OF FORCING AND FAVORABLE FLOW BECOME A LARGE QUESTION
MARK ON SATURDAY...NOT EVEN CONSIDERING THE POSSIBLE RAMIFICATIONS
OF ERSTWHILE THUNDERSTORM ACTIVITY ON ATMOSPHERIC OVERTURNING AND
CONTAMINATION.
GFS/ECMWF HAVE COME INTO GOOD AGREEMENT THAT THE RIDGE WILL
RETROGRADE BACK OVER THE DESERT SOUTHWEST...AND REMAIN THE
PREDOMINANT WEATHER FEATURE INTO AT LEAST EARLY NEXT WEEK. HAVE KEPT
THE TRENDS OF INCREASED FORECAST TEMPERATURES LATE IN THE WEEKEND
THROUGH NEXT WEEK...AND FUTURE SHIFTS MAY NEED TO EXTEND THIS TREND
TEMPORALLY LATER THROUGH THE FORECAST PERIOD. DRIER CONDITIONS WILL
ALSO YIELD GENERALLY BELOW NORMAL RAIN CHANCES...WITH CONVECTION
PRIMARILY CONFINED TO THE CLIMATOLOGICALLY FAVORED HIGHER TERRAIN
AREAS.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL...
FEW-SCT CLOUD DECKS AOA 12KFT AND LIGHT WINDS PERSISTING ACROSS THE
AREA THROUGH THE EVENING INTO THURSDAY. ISOLATED STORMS POSSIBLE
OVER THE SURROUNDING HIGHER TERRAIN NORTH AND EAST OF TERMINALS...
WITH LITTLE CHANCE FOR PROPAGATION INTO THE LOWER DESERTS.
SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
FEW-SCT CLOUD DECKS AOA 12KFT WITH LIGHT SOUTH-SOUTHEASTERLY WINDS
THIS EVENING/OVERNIGHT INTO THURSDAY. ISOLATED THUNDERSTORM ARE
POSSIBLE THROUGH THE TAF PERIOD...BUT ARE NOT MENTIONED IN THE TAFS
AT THIS TIME.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
MOISTURE LEVELS REMAIN ELEVATED ACROSS THE REGION THROUGH THE
WEEKEND...AND WILL GRADUALLY TREND DOWN INTO THE MIDDLE OF NEXT
WEEK. THIS WILL KEEP A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS IN THE FORECAST THROUGH WEDNESDAY...THE BEST CHANCES
WILL BE MAINLY CONFINED EAST OF THE LOWER COLORADO RIVER VALLEY AND
THE HIGHER TERRAIN AREAS OF SOUTH-CENTRAL ARIZONA. WINDS WILL BE
PREDOMINATELY SOUTH-SOUTHWESTERLY AND LOCALLY GUSTY ALONG THE LOWER
COLORADO RIVER VALLEY THIS WEEKEND...BECOMING LIGHT WEST-SOUTHWEST
AS CONDITIONS SLOWLY DRY OUT AND TEMPERATURES WARM UP BY MIDWEEK.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...HIRSCH/MO
AVIATION...MEYERS
FIRE WEATHER...MEYERS
Hazardous weather outlook, Aug 29, 5:38 AM MST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
538 AM MST WED AUG 29 2012
AZZ020>028-CAZ030>033-301245-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
538 AM MST WED AUG 29 2012 /538 AM PDT WED AUG 29 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL
ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON
AND THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
BRIEF HEAVY RAIN...WIND GUSTS UP TO 45 MPH AND OCCASIONAL LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL REMAIN
A THREAT THROUGH NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Aug 29, 3:42 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
342 PM MST WED AUG 29 2012
AZZ020-021-292330-
LA PAZ AZ-
342 PM MST WED AUG 29 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA
UNTIL 430 PM MST
AT 334 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES WEST OF BOUSE...MOVING NORTHWEST AT 10
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS WILL MAINLY AFFECT
PORTIONS OF HIGHWAY 95 AND HIGHWAY 72.
MOTORISTS ARE ADVISED TO AVOID THE ADVISORY AREA AND BE PREPARED TO
PULL OFF THE ROADWAY. IF YOU ARE IN THE ADVISORY AREA AND STORMS
APPROACH...TAKE SHELTER IN A STURDY BUILDING.
LAT...LON 3398 11435 3414 11417 3395 11401 3380 11419
TIME...MOT...LOC 2239Z 146DEG 10KT 3396 11419
AJ
Thunderstorm Wind, La Paz
- When
- August 29, 4:30 PM MST
- Where
- La Paz County, 9.19 mi SW of Wall
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 33.870, -114.220
Isolated to scattered thunderstorms developed across portions of La Paz county during the afternoon hours on August 29th. The stronger storms were able to generate strong and gusty microburst winds. According to local law enforcement, at 430 pm gusty outflow winds estimated to be in excess of 50 knots blew down several power poles between mileposts 127 and 129 on U.S. Highway 95, approximately 13 miles southeast of Poston.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Arkansas, August 29 to 31, 20123 injured · $30 million · 52 kt wind · 76 events
- Wildfire in Nebraska, August 29 to 31, 20123 injured · $1.0 million · 1 event
- Lightning Strike in Nebraska, August 29 to 31, 20123 injured · $1.0 million · 1 event
- Tropical Storm in Louisiana, August 29 to 30, 2012$950,000 · 9 events
- Flash Flooding and Flooding in Mississippi, August 29 to 30, 2012$125,000 · 52 kt wind · 7 events
- Strong Wind in Arkansas, August 29 to 30, 2012$25,000 · 1 event
- Flash Flooding in South Carolina, August 29, 20128 events
- Marine Tropical Storm in Gulf of Mexico, August 29 to 30, 20126 events
- Damaging Winds and Lightning Strike in Georgia, August 29, 2012$2,000 · 50 kt wind · 4 events
- Flooding in South Carolina, August 29, 20123 events
- Flash Flooding in North Carolina, August 29, 20122 events
- Flash Flood and Damaging Wind in California, August 29, 2012$5,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403114.